open sceince

This shows a young woman laying on the floor

Study identifies first potential biomarker for a debilitating fainting condition

Postural orthostatic tachycardia syndrome (POTS), a disorder characterized by sudden fainting, may be an autoimmune disease. A new study reveals 89% of patients with the condition had elevated levels of autoantibodies against the adrenergic alpha 1 receptor. The potential biomarker can be identified via blood samples. ... Read More...
This shows a child looking at a DNA double helix

Brain protein mutation from child with autism causes autism-like behavioral change in mice

Researchers implanted a genetic mutation that encodes the DAT protein from a child with ASD into mice. The mice began to exhibit autism-like behavioral deficits. Mice with the DAT T356M mutation had reduced social interaction and a loss in social dominance. The mice also demonstrated an increase in hyperactivity. At the physiological level, the researchers found impaired striatal dopamine transmission and clearance.... Read More...
This shows hands holding a drawing of a family

Top global public health scientists launch new challenge to anti-vaxxers

Recently, the WHO declared vaccine hesitancy one of the top ten international public health problems. They report the crisis is man-made, unnecessary and dangerous. Researchers are calling on search engines and social media organizations to do more to stem anti-vaccine rhetoric, and stop the spread of disinformation surrounding vaccinations. They also call for governments to better support mandatory immunization programs. ... Read More...
This shows a person with pills in their hands

Commonly prescribed drugs could increase the risk of dementia

Anticholinergic drugs, commonly prescribed to treat a range of disorders, from Parkinson's disease to bladder conditions, may increase dementia risks. The increased risk was linked to anticholinergic antidepressants, antipsychotics, bladder control, epilepsy and Parkinson's disease medications. There were no increased risks associated with other types of anticholinergics, such as gastrointestinal drugs or antihistamines. ... Read More...